Doctor's Responses Archive

Viewer Question:
I have had Lupus for 14 years, and am just now starting to have problems with hip pain. It is very painful at night because I sleep on my side. I take Fosamax because of long term use of cortisone. How can Lupus affect the hip?
Signed, LH

Doctor's Response:
Hip disease can occur in a patient with lupus in a number of ways, including inflammation of the hip from lupus arthritis, infection, avascular necrosis, degenerative arthritis (osteoarthritis).

Lupus itself can cause inflammation of the joints (arthritis), which can involve the hip.

Infection occurs more frequently in persons with lupus and although infection in the hip is not common, it does occur.

Lupus patients who have taken long-term cortisone medications are at risk for destruction of the bone of the ball of the hip, called avascular necrosis (osteonecrosis).

Lupus patients can develop degenerative arthritis (Osteoarthritis) of the hip, which is a common disease affecting over 20 million Americans.

For more information, see the Lupus, Avascular Necrosis, and Osteoarthritis articles of MedicineNet.com

Thank you for your question.


Last Editorial Review: 1/31/2003